New Acetaminophen Concentration for Infants
In accordance with FDA recommendations, acetaminophen manufacturers have changed the concentration of infant acetaminophen from 80mg/0.8ml to 160mg/5ml.
Be aware that there may be both the old and new concentrations of infants’ acetaminophen products available in stores and in medicine cabinets. The pediatric acetaminophen products currently on the market can continue to be used as labeled. Be sure to check the label or contact our office should you have questions.
It is important to note that the old infants’ acetaminophen concentrated drops have 3x more medicine than the new infants’ acetaminophen oral suspension, so you will want to be careful to administer the right dose.
Tylenol Reduces the Maximum Daily Dose of its Extra Strength Tylenol Pain Reliever
To reduce the risk of accidental overdoses of acetaminophen, McNeil is reducing the maximum daily dose of its Extra Strength Tylenol pain reliever. Acetaminophen, the active ingredient in Tylenol, can cause liver failure when taken in too high of doses.
Instead of 8 pills a day, they are changing the maximum daily dose to 6 pills a day. They will also reduce daily doses for Regular Strength Tylenol and other adult pain relievers containing acetaminophen at the start of next year.
“Acetaminophen is safe when used as directed,” said Edwin Kuffner, M.D., Vice President of OTC Medical Affairs and Clinical Research at McNeil Consumer Healthcare. “But, when too much is taken (overdose), it can cause liver damage. Some people accidentally exceed the recommended dose when taking multiple products at the same time, often without realizing they contain acetaminophen or by not reading and following the dosing instructions. McNeil is revising its labels for products containing acetaminophen in an attempt to decrease the likelihood of accidental overdosing in those instances.”
In the U.S., acetaminophen is responsible for about 200 fatal overdoses and sending 56,000 people to the ER every year.